Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 37, NWS Louisville, KY

May 10, 2014Crawford County, Dubois County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2014, 1:25 PM EDT for Crawford County, Dubois County, Orange County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 1:25 PM EDT (17:25 UTC)
Expired
May 10, 2014, 1:55 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IN, Dubois County, IN, Orange County, IN

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KLMK 101725
SVRLMK
INC025-037-117-101755-
/O.NEW.KLMK.SV.W.0037.140510T1725Z-140510T1755Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHWESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 155 PM EDT

* AT 123 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JASPER...AND
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ENGLISH...PAOLI...SAINT ANTHONY...SAINT MARKS...KELLERVILLE...
  DUBOIS CROSSROADS...DUBOIS...KYANA...CELESTINE...SCHNELLVILLE...
  CRYSTAL...MENTOR...ELLSWORTH...CUZCO...BIRDSEYE...HILLHAM...
  RICEVILLE...NORTON...WICKLIFFE AND FRENCH LICK MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3843 8700 3860 8645 3832 8640 3828 8703
TIME...MOT...LOC 1726Z 265DEG 30KT 3837 8686

HAIL...1.00IN
WIND...60MPH

$$

EER
1 follow-up statement
593 
WWUS53 KLMK 101737
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 PM EDT SAT MAY 10 2014

INC025-037-117-101755-
/O.CON.KLMK.SV.W.0037.000000T0000Z-140510T1755Z/
ORANGE IN-CRAWFORD IN-DUBOIS IN-
137 PM EDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DUBOIS...NORTHWESTERN CRAWFORD AND SOUTHWESTERN ORANGE COUNTIES UNTIL
155 PM EDT...

AT 133 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
JASPER...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ENGLISH...PAOLI...MENTOR...ELLSWORTH...CUZCO...BIRDSEYE...HILLHAM...
RICEVILLE...NORTON...WICKLIFFE...FRENCH LICK MUNICIPAL AIRPORT...
ECKERTY...FRENCH LICK...TASWELL...ETHEL...BROWNSTOWN...FARGO...
GREENBRIER...BACON AND YOUNGS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3829 8698 3850 8678 3860 8645 3832 8640
TIME...MOT...LOC 1737Z 265DEG 30KT 3838 8674

HAIL...1.00IN
WIND...60MPH

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:37 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 10, 10:37 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 AM EDT Sat May 10 2014

...Forecast Update...
Issued at 1035 AM EDT Sat May 10 2014

Only made a few minor updates this morning to the current forecast.
Overall trends of PoP, weather, and sky are on track. The PV anomaly
causing the convection this morning is pushing east through southern
Illinois. All activity will be south and east, with rain/storm
chances diminishing as the subsident west side of the PV anomaly
works eastward into our area later today. Broad area of showers and
embedded thunderstorms currently stretches southwest to northeast
across our eastern CWA, with a few isolated cells to our north. Will
have to watch the convection moving northeast out of western
Tennessee to see how this will play into the afternoon forecast. It
is on the southern edge of the PV anomaly and the latest HRRR
continues to move it northeast but in a weakening state. The HRRR
also redevelops convection across central Kentucky late this
afternoon and early evening, which may be in response to this
approaching southwest convection combined with the PV axis being
directly over the forecast area. Have made some adjustments to the
PoPs this afternoon, but nothing major at this time.

.SHORT TERM (Now through Sunday)...
Issued at 300 AM EDT Sat May 9 2014

The synoptic pattern early this morning features a strong trough
pushing through the Upper Great Lakes.  An associated surface low
was centered across across southern Canada, with a surface cold
front extending southwest through northern
Indiana/Illinois/Missouri.  This front will slowly drift east today
as it washes out and lifts north on Sunday.

Convection continues early this morning across portions of western
and central KY.  This convection is being forced by a low-level jet
impinging on a remnant outflow boundary from convection last
evening.  This activity will likely continue through the morning
hours today, perhaps even expanding more in coverage as
synoptic-scale forcing associated with another ejecting PV anomaly
crosses the region.  The best coverage looks to be across southern
KY northeast into the Northern Bluegrass region.  Southern Indiana
will likely see the least amount of activity this morning.  The main
threats with these storms will be heavy rainfall and some small
hail.  In fact, will need to watch portions of southern KY closely
over the next few hours for some localized flooding potential as
storms continually train over the same areas (especially
Logan/Butler counties).

By late this morning into the afternoon, the main PV anomaly will
push northeast of the region.  The main synoptic cold front will
quickly wash out across southern IN and northern KY this afternoon
as it becomes parallel to the upper-level flow (which will be
transitioning to more zonal).  Therefore, with subsidence in the
mid-levels and no strongly convergent feature at the surface, think
additional development late this afternoon will be hard to come by.
While a stray shower/storm cannot be ruled out (especially across
southern IN or northern KY near the front), don't think it's worth a
mention in the forecast.  Therefore, have gone dry by late this
afternoon into this evening across much of the region.  Clouds will
likely linger across east-central KY through a good part of the day
keeping highs in the mid 70s, but sunshine should break out across
southern IN and west-central KY, which should help temps climb into
the upper 70s and lower 80s.

Guidance continues to weakly hint at some sort of an MCS developing
across the Central Plains today, approaching the Ohio Valley
overnight.  It appears that the main low-level jet axis will be
focused to the northwest of the region.  Additionally, the flow will
be starting to amplify with heights building across the region.
Therefore, am not sold that this system will make it this far, and
have lowered pops from previous forecast.  Will still leave some
slights in across the far northern CWA, but think most will stay dry
Saturday night into early Sunday.  Overnight lows will be in the low
to mid 60s.

Mother's Day is shaping out to be quite nice across the region.
What's left of the pesky, washed-out front will begin to lift north
in response to an approaching upper-level trough.  This front along
with some weak isentropic ascent may be enough to spark an isolated
shower/storm mainly north of I-64, but again this chance appears
quite slim.  Think most will stay dry with partly to mostly cloudy
skies.  Highs will be rather warm as thicknesses increase through
the day and we mix efficiently due to solid southwest flow.  This
should push highs into the middle 80s across most areas.

.LONG TERM (Sunday night through Friday)...
Issued at 323 AM EDT Sat May 10 2014

An active period of weather looks likely for a good portion of the
extended period...especially in the middle part of the work week.
Tonight's guidance still has inconsistencies among the various long
term model solutions.  However, a clear emerging trend in the data
shows a much slower progression of a strong mid-upper level wave
crossing the country early next week.  With this trend, it appears
that the beginning of the forecast period will be a bit drier and
warmer than normal.  As this trough axis passes through the region,
we expect to see ample rainfall with the associated cold frontal
passage along with a sharp cooling trend that looks to continue into
late next week.

With the slower progression of the upper level wave expected, we
expect drier and warmer conditions Sunday night through Monday
night.  In general, we have backed off PoPs considerably for Sunday
night and much of the day on Monday.  A continued southwesterly
fetch will bring more moisture and warmer air into the region.
While no real trigger exists for convective initiation, it does
appear that diurnal/differential heating will likely produce
isolated-scattered convection during the afternoon hours with
convection dying off in the evening.  Lows Monday morning will be
quite mild with readings generally in the middle to upper 60s.
Highs Monday look to warm into the middle to upper 80s.  Lows
Tuesday morning will be similar to Monday morning with readings in
the middle to upper 60s.

The upper trough axis will start to work into the region on Tuesday
with a cold front approaching from the northwest.  This will mark
the start of a very unsettled period of weather for the Ohio
Valley.  We should see a band of convection develop out to the west
of the area and then slowly work into the region Tuesday afternoon
and evening.  The boundary will likely stall out across the Ohio
Valley on Wednesday as a secondary wave rounds the base of the
trough and helps develop cyclogenesis across the lower Mississippi
Valley.  This low will ride up along stalled out front Wednesday
night into Thursday.  As this low passes northeast of the region,
much cooler air will rush into the area.  With this thinking, have
increased the PoPs considerably from Tuesday afternoon through
Wednesday night.  Temperatures on Tuesday will likely warm into the
middle 80s once again with highs on Wednesday only warming into the
lower to middle 70s.

By Thursday, the anomalous upper trough axis will push through the
region.  We expect to see unsettled weather continue, though
thunderstorms will likely be much more limited with mainly rain
showers being the primary weather threat.  It will be distinctly
cooler with highs only warming into the 60s.  Have gone well below
guidance here as the statistical guidance is likely going to play
catch up during the week.  The upper trough axis should clear the
region by Friday, but a deep cyclonic flow pattern looks to remain
over the Ohio Valley by late week and continue through next
weekend.  This will result in much much cooler conditions across the
region.  Latest guidance suggests highs in the upper 50s to the
lower 60s by Friday...with overnight lows in the 40s.

&&

.AVIATION (12Z TAF Update)...
Issued at 642 AM EDT Sat May 10 2014

Convection continues across all TAF sites this morning as a
low-level jet continues to impinge upon a lingering outflow boundary
to the south.  These showers and thunderstorms will continue through
the morning hours, bringing mainly MVFR cigs/vsbys in the steadier
cores.  Given the lack of a focused area of thunderstorm coverage,
will continue to handle with -SHRA/VCTS wording and amend if any
better clusters look to affect a TAF site.  Cannot rule out some
brief IFR conditions, especially towards KBWG this morning, but
duration should be short thus will leave out for now.

The convection should reduce in coverage from west to east this
afternoon as the main upper-level wave pushes off to the east.  This
will allow all sites to go VFR by late this afternoon through
tonight.  Winds today will be out of the WSW at 8-13 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........MJP
Short Term.....KJD
Long Term......MJ
Aviation.......KJD
Hazardous weather outlook, May 10, 11:09 AM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1109 AM EDT SAT MAY 10 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111515-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1109 AM EDT SAT MAY 10 2014 /1009 AM CDT SAT MAY 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAINFALL...WHICH COULD LEAD TO SOME LOCALIZED FLOODING AND PONDING
OF WATER ON ROADWAYS. SOME SMALL HAIL AND GUSTY WINDS TO 45 MPH
WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER CHANCE OF THUNDERSTORMS EXISTS FROM TUESDAY THROUGH
WEDNESDAY NIGHT AS A SLOW MOVING FRONT PUSHES THROUGH THE REGION.
SOME OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY
WINDS...HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS...HAIL...OR
DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/MJ

In the hours before

Local storm report, May 10, 8:44 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 AM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      1 W WOODBURY            37.18N  86.65W
05/10/2014                   BUTLER             KY   TRAINED SPOTTER

            HWY 403 IMPASSABLE DUE TO RAPID RISE OF FLOOD WATER

&&

EVENT NUMBER LMK1400514

RL
Special weather statement, May 10, 1:20 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
120 PM EDT SAT MAY 10 2014

INZ076-077-083-084-101750-
CRAWFORD IN-DUBOIS IN-ORANGE IN-WASHINGTON IN-
120 PM EDT SAT MAY 10 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...
NICKEL SIZE HAIL...AND 40 MPH WINDS...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PAOLI TO 9 MILES EAST OF JASPER TO 7 MILES SOUTHWEST OF JASPER...AND
MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  JASPER...
  ENGLISH...
  GREENBRIER AND HUNTINGBURG...
  BRETZVILLE AND YOUNGS CREEK...
  CHAMBERSBURG AND STAMPERS CREEK...
  TROTTER CROSSING AND MILLERSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3847 8689 3854 8654 3858 8627 3836 8629
      3826 8668 3826 8708 3835 8708
TIME...MOT...LOC 1720Z 263DEG 24KT 3850 8652 3837 8675
          3831 8698

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:20 PM EDTSpecial Weather StatementLMKDubois, Orange30 min
May 10, 1:27 PM EDTSpecial Weather StatementLMKClark33 min
May 10, 1:45 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Orange, Washington30 min
May 10, 1:56 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange19 min
May 10, 2:16 PM EDTSpecial Weather StatementLMKClark, Floyd29 min
May 10, 2:36 PM EDTSevere Thunderstorm WarningLMKClark, Floyd29 min
May 10, 2:48 PM EDTSevere Thunderstorm WarningLMKClark, Floyd22 min
May 10, 3:12 PM EDTSpecial Weather StatementLMKDubois, Orange28 min
May 10, 3:33 PM EDTSpecial Weather StatementLMKCrawford32 min
May 10, 3:56 PM EDTSpecial Weather StatementLMKCrawford, Perry29 min
May 10, 4:22 PM EDTSpecial Weather StatementLMKHarrison28 min
May 10, 5:07 PM EDTSpecial Weather StatementLMKPerry28 min
May 10, 5:41 PM EDTSpecial Weather StatementLMKPerry29 min
May 10, 5:44 PM EDTSevere Thunderstorm WarningLMKPerry31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.